Minnesota, 2015

Hail and Damaging Wind in Minnesota, July 11, 2015

July 11, 2015 · NWS MPX · 3 events in 1 county or zone

A severe thunderstorm developed west of St. Cloud and moved northeast across the city of Milaca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe thunderstorm developed west of St. Cloud and moved northeast across the city of Milaca. This storm produced damaging winds which caused several power lines and a large tree to be blown down east of the town along Highway 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 3:07 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 3:07 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SAT JUL 11 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 329 PM CDT SAT JUL 11 2015

INITIALLY...A RELATIVELY QUIET 6-12 HR PERIOD WITH ONLY ISOLD TSRA
DURING THE LATE EVENING/OVERNIGHT HRS. THE MAIN FOCUS AREA WILL
BE NORTH/NE OF THE TWIN CITIES METRO AREA BASED ON A SHORTWAVE
CURRENTLY MOVING ACROSS CENTRAL MN. SOME INCREASING MOISTURE
ADVECTION IS NOTED IN THE LATEST SHORT TERM MODELS ACROSS EC MN/WC
WI WHICH MAY ENHANCE THIS AREA FOR MORE WIDESPREAD ACTIVITY AFTER
MIDNIGHT. FURTHER TO THE SOUTH/SW/WEST... THE FOCUS WILL BE ACROSS
THE DAKOTAS THIS EVENING BUT BASED ON INSTABILITY WEAKENING...AND
THE LACK OF A SHORTWAVE...THIS AREA WILL BE ISOLD TO NONE FOR
COVERAGE.

SUNDAY WILL HAVE TWO FORECAST CONCERNS BASED ON THE AMT OF
MOISTURE/HEAT AND ASSOCIATED INSTABILITY.

FIRST...DUE TO DEW PTS POOLING ALONG THE FRONT SLOWLY MOVING NE
ACROSS THE FORECAST AREA SUNDAY...LOW TO MID 70S /DEW PTS/ SEEM
REASONABLE...WITH ONLY SOME MID/UPPER 60S FURTHER TO THE NORTH/NE
OF OUR CWA. WITH THESE DEW PTS...NEARLY FULL SUNSHINE IN THE SW
PART OF MPX CWA...AND LOW TO MID 90S FOR AFTN TEMPS...THIS
TRANSLATES TO HEAT INDEX VALUES OF 100-103 DEGREES FROM
MORRIS...SOUTHEAST TO THE ALBERT LEA...INCLUDING ALL OF THE MN
RIVER VALLEY AREA. ALTHOUGH HEAT INDEX VALUES WILL RISE INTO THE
UPPER 90S IN THE TWIN CITIES METRO AREA...CRITERIA FOR A HEAT
ADVISORY IS LOWER. THEREFORE...WILL BE ISSUING AND EXTENDING THE
HEAT ADVISORY TO INCLUDE THE METRO AREA.

THE SECOND CONCERN FOR SUNDAY IS THE POTENTIAL OF A SIGNIFICANT
SVR WX OUTBREAK IF ALL THE ELEMENTS COME TOGETHER. FIRST...
INSTABILITY SHOULD EXCEED 3000 J/KG FROM THE MIXED BOUNDARY LAYER
BY THE AFTN. INITIAL CAP MAY BE STRONG ENOUGH TO HOLD OFF
CONVECTION UNTIL 6-8 PM. HOWEVER...A FAST MOVING SHORTWAVE IN THE
STRONGER WESTERLY ALOFT SHOULD AID IN BREAKING THIS CAP LEADING TO
EXPLOSIVE TSRA DEVELOPMENT ALONG A FRONTAL BOUNDARY IN CENTRAL MN
AFT 4 PM. CURRENT SPC DAY 2 HAS MOST OF MPX CWA IN AN ENHANCED
AREA OF SVR WX SUNDAY AFTN/EVENING. I WOULDN/T BE SURPRISED TO SEE
INDIVIDUAL SUPERCELL DEVELOP ALONG THE FRONT...AND RAPIDLY CONGEAL
INTO A BOW ECHO TYPE SYSTEM MOVING SE ACROSS EC MN/WC WI. SEVERAL
OF THE CAMS HAVE THIS TYPE OF SCENARIO BASED ON THEIR REFLECTIVITY
PATTERN. IN ADDITION TO THE SVR WX THREAT...PRECIPITABLE WATER
VALUES ARE NEARLY 3-4 STANDARD DEVIATIONS ABV NORMAL...SO RAINFALL
RATES WILL BE HIGH. A FLASH FLOOD WATCH MAYBE NEEDED IN PORTIONS
OF MPX CWA BASED ON RECENT HEAVY RAINFALL AND THE EXPECTED
RAINFALL AMTS/RATES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 329 PM CDT SAT JUL 11 2015

PLENTY OF CHANCES FOR SHOWERS AND THUNDERSTORMS ARE ADVERTISED
THROUGHOUT THE EXTENDED PORTION OF THE FORECAST WITH THE UPPER
LEVEL PATTERN FEATURING A BREAKING-DOWN RIDGE WITH SEVERAL
DISTURBANCES RIDING THROUGH THE REGION. THAT SAID...THERE IS A
DISCERNIBLE LACK OF ORGANIZATION TO ANY CONVECTION THROUGH THE
UPCOMING WEEK SO SEVERE WX CHANCES LOOK RATHER LOW.

THE PERIOD STARTS OUT WITH A DEPARTING LOW PRES CENTER OVER SERN
MN...DRAGGING ITS ASSOCIATED WMFNT WITH IT AWAY FROM THE AREA.
THIS WILL KEEP WARM/HUMID AIR IN PLACE THROUGH MONDAY. WITH THE
UPPER LEVEL RIDGE MOVING INTO THE AREA...THIS WILL ALLOW MONDAY-
TUESDAY TO HAVE THE LEAST COVERAGE OF ALL THE DAYS TO HAVE THE
LEAST COVERAGE OF SHWRS/TSTMS. LARGE-SCALE MODELS TO INDICATE THE
PASSAGE OF A CDFNT THRU THE REGION LATE DAY TUE WHICH WILL LEAD TO
AN INCREASE IN PRECIPITATION COVERAGE TUE NIGHT. THIS WILL THEN BE
FOLLOWED BY A FLATTENING OF THE UPPER LEVEL RIDGE ALONG WITH
LINGERING STALLED OUT FRONTS IN THE VICINITY PLUS SEVERAL UPPER
LEVEL DISTURBANCES MOVING THRU THE REGION WITHIN THE ZONAL FLOW.
THIS OVERALL WILL RESULT IN CHC POPS FOR MUCH OF THE CWFA FOR MUCH
OF THE PERIOD.

TEMPERATURES WILL GO ON A COOLING TREND THROUGH THE MIDDLE OF THE
WEEK WITH THE PASSAGE OF THE AFOREMENTIONED CDFNT AND OVERALL
HEIGHT FALLS DUE TO THE FLATTENING OF THE RIDGE. THERE MAY BE AN
INCREASE IN TEMPS BY NEXT WEEKEND...BUT CONFIDENCE IS NOT HIGH IN
THIS THINKING ATTM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1225 PM CDT SAT JUL 11 2015

OUTFLOW FROM EARLIER CONVECTION ACROSS IOWA HAS LED TO MORE
MOISTURE IN THE BOUNDARY LAYER WHICH CONTRIBUTED TO THE MVFR CIGS.
THIS MVFR CIGS WILL BE SHORT TERM PROBLEMS...BUT TYPICAL DIURNAL
LIFT OF THE LCL SHOULD ALLOW FOR LOW END VFR BY 19-20Z.
OTHERWISE...EARLIER CONVECTION HAS ALSO LED TO MORE STABLE CONDS
WHICH LEADS TO LESS CHC OF WIDESPREAD OR SCATTERED TSRA/SHRA THIS
AFTN. ONLY IN FAR WESTERN MN WHERE BOTH MORE SUNSHINE IS EXPECTED
AND HIGHER INSTABILITY WILL CONTRIBUTE TO SCATTERED SHRA/TSRA AFT
22Z. STILL...CONFIDENCE IS LOW ON COVERAGE THIS AFTN...AND
ESPECIALLY TONIGHT AS THE FRONT MAYBE LAGGING BEHIND. MVFR/IFR
CIGS WILL ALSO LIKELY DEVELOP OVERNIGHT DUE TO THE AMT OF MOISTURE
IN THE BOUNDARY LAYER.

KMSP...

CONFIDENCE IS LOW ON ANY SCATTERED SHRA/TSRA THIS AFTN. A LOW CHC
ALSO OCCURS AFT 6Z AS A WEAK DISTURBANCE MOVES OVERHEAD. BETTER
COVERAGE STILL LOOKS LIKELY LATE SUNDAY AFTN/EVENING. AN HR OR TWO
OF 2.0K CIGS WILL LIFT TO LOW END VFR BY 20Z. VFR CONDS ARE THEN
LIKELY THRU THE AFTN/EVENING BEFORE VSBYS/CIGS MAY LOWER AFT
MIDNIGHT. SFC WINDS WILL CONTINUE FROM THE SE ARND 5-15 KTS.

/OUTLOOK FOR KMSP/

MON...VFR WITH CHC MVFR/IFR SHRA/TSRA. WINDS S BCMG W AT 5 KT.
TUE...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS NW BCMG NE AT 5-10 KT.
WED...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS E-SE 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 1 PM TO 7 PM CDT SUNDAY FOR MNZ047>049-
     054>060-062-064>069-073>076-082>084-091>093.

WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Jul 11, 4:31 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CDT SAT JUL 11 2015

MNZ041>045-050>053-061-063-070-077-078-085-WIZ014>016-023>028-
122245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-
CHISAGO-ANOKA-WASHINGTON-DAKOTA-RICE-GOODHUE-STEELE-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
531 PM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED...BUT A FEW STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARM AND HUMID CONDITIONS ARE EXPECTED SUNDAY WITH HEAT INDEX
VALUES REACHING AROUND 95 DEGREES. THE WARM TEMPERATURES AND HIGH
HUMIDITY WILL COMBINE TO CREATE A SITUATION WHERE HEAT ILLNESSES
ARE POSSIBLE...ESPECIALLY FOR THOSE WHO ARE ACTIVE OUTDOORS.

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN ON SUNDAY. THE MOST
FAVORABLE AREA FOR SEVERE WEATHER WILL OCCUR IN CENTRAL AND EAST
CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. THIS INCLUDES
THE TWIN CITIES METROPOLITAN AREA. LARGE HAIL...DAMAGING WINDS
AND A TORNADO OR TWO ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY.

MNZ047>049-054>060-062-064>069-073>076-082>084-091>093-122245-
STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-RAMSEY-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-
BLUE EARTH-WASECA-MARTIN-FARIBAULT-FREEBORN-
531 PM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED...BUT A FEW STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND HUMID CONDITIONS ARE EXPECTED SUNDAY WITH HEAT
INDEX VALUES REACHING 100 TO 105 DEGREES. THE VERY WARM
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION
WHERE HEAT ILLNESSES ARE POSSIBLE...ESPECIALLY FOR THOSE WHO ARE
ACTIVE OUTDOORS. A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF
CENTRAL AND SOUTHERN MINNESOTA FOR SUNDAY AFTERNOON.

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN ON SUNDAY. THE MOST
FAVORABLE AREA FOR SEVERE WEATHER WILL OCCUR IN CENTRAL AND EAST
CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. THIS INCLUDES
THE TWIN CITIES METROPOLITAN AREA. LARGE HAIL...DAMAGING WINDS AND
A TORNADO OR TWO ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY.

RAH

In the hours before

Special weather statement, Jul 11, 5:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT SAT JUL 11 2015

MNZ044-045-050>052-120015-
KANABEC-SHERBURNE-BENTON-ISANTI-MILLE LACS-
615 PM CDT SAT JUL 11 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MILLE LACS...
ISANTI...SOUTHWESTERN KANABEC...NORTHEASTERN SHERBURNE AND EASTERN
BENTON COUNTIES...

AT 613 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR OAK PARK...
OR 22 MILES EAST OF ST. CLOUD...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  FORESTON AROUND 630 PM CDT.
  MILACA AROUND 635 PM CDT.
  BOCK AROUND 650 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RONNEBY...DALBO...
PRINCETON AIRPORT...OAK PARK AND PEASE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4550 9359 4566 9391 4592 9364 4572 9331
TIME...MOT...LOC 2313Z 224DEG 18KT 4566 9374

DWE

The radar

The Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mille Lacs

When
July 11, 5:27 PM CST
Where
Mille Lacs County, 1.72 mi NW of Milaca
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.750, -93.652

Heavy Rain, Mille Lacs

When
July 11, 5:30 PM CST to 6:20 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Reported by
Trained Spotter
Coordinates
45.760, -93.650

A rainfall amount of 2.11 inches occurred in Milaca in less than an hour.

Thunderstorm Wind, Mille Lacs

When
July 11, 5:35 PM CST
Where
Mille Lacs County, 1.87 mi N of Milaca to 2.14 mi N of Milaca
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.757, -93.632

Power lines and a large tree were blown down in the eastern part of Milaca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578570, 578571, 578574.